We report 3 cases of the occurrence of adverse events in patients with Crohn’s disease who were given aminosalicylic acids. The first case involved a 43-year-old woman who developed interstitial pneumonitis requiring intubation after switching from mesalazine to sulphasalazine. Thereafter, mesalazine was used without complications. When sulphasalazine was reintroduced, the symptoms recurred. A second patient was a 56-year-old man who experienced worsening of abdominal symptoms after commencing mesalazine for an exacerbation of Crohn’s disease; these symptoms improved following discontinuation of mesalazine. A third patient, a 23-year-old woman, had been treated with mesalazine for Crohn’s disease for 6 months when budesonide was added because of insufficient response. After 3 weeks she was hospitalized for acute pancreatitis, which resolved after both medications were discontinued. Pancreatitis due to budesonide has not been previously described, but mesalazine is known to cause pancreatitis even after uncomplicated long-term use. Although effective in ulcerative colitis, aminosalicylic acid is not an effective treatment for Crohn’s disease in general. Although adverse effects are rare, physicians should be aware of them and avoid unnecessary use.
Conflict of interest: none declared. Financial support: none declared.